Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 26, 2018, 8:42 PM CDT for Dane County, Jefferson County, Rock County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 8:42 PM CDT (01:42 UTC)
- Expired
- Aug 26, 2018, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dane County, WI, Jefferson County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:42 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2595 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 8.9
The text
As transmitted.
490
WUUS53 KMKX 270142
SVRMKX
WIC025-055-105-270230-
/O.NEW.KMKX.SV.W.0055.180827T0142Z-180827T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
842 PM CDT SUN AUG 26 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northwestern Rock County in south central Wisconsin...
Southeastern Dane County in south central Wisconsin...
Southwestern Jefferson County in southeastern Wisconsin...
* Until 930 PM CDT.
* At 842 PM CDT, a severe thunderstorm was located over Evansville,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stoughton, Fort Atkinson, Edgerton, Evansville, Cambridge,
Orfordville, Footville, Lake Ripley, Lake Koshkonong, Fulton,
Albion, Hebron, Magnolia, Utica, Rockdale, Busseyville, Cooksville
and Indianford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 8937 4281 8937 4308 8898 4293 8870
4263 8927
TIME...MOT...LOC 0142Z 226DEG 34KT 4275 8928
HAIL...0.75IN
WIND...60MPH
$$
GEHRING2 follow-up statements
170
WWUS53 KMKX 270207
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
907 PM CDT SUN AUG 26 2018
WIC025-055-105-270230-
/O.CON.KMKX.SV.W.0055.000000T0000Z-180827T0230Z/
Rock WI-Dane WI-Jefferson WI-
907 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTH CENTRAL ROCK...SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON
COUNTIES...
At 906 PM CDT, a severe thunderstorm was located near Lake
Koshkonong, or near Fort Atkinson, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Atkinson, Edgerton, Cambridge, Lake Ripley, Lake Koshkonong,
Fulton, Albion, Hebron, Utica, Rockdale, Busseyville and Indianford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 8915 4294 8918 4308 8898 4293 8870
4276 8903
TIME...MOT...LOC 0206Z 229DEG 36KT 4294 8895
HAIL...<.75IN
WIND...60MPH
$$
GEHRING706
WWUS53 KMKX 270218
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
918 PM CDT SUN AUG 26 2018
WIC025-105-270228-
/O.CAN.KMKX.SV.W.0055.000000T0000Z-180827T0230Z/
Rock WI-Dane WI-
918 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ROCK AND
SOUTHEASTERN DANE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4290 8899 4297 8900 4308 8898 4293 8870
4286 8888
TIME...MOT...LOC 0218Z 226DEG 34KT 4302 8883
$$
WIC055-270230-
/O.CON.KMKX.SV.W.0055.000000T0000Z-180827T0230Z/
Jefferson WI-
918 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN JEFFERSON COUNTY...
At 918 PM CDT, a severe thunderstorm was located over Jefferson,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Atkinson, Lake Koshkonong, Lake Ripley, Hebron and Busseyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 8899 4297 8900 4308 8898 4293 8870
4286 8888
TIME...MOT...LOC 0218Z 226DEG 34KT 4302 8883
HAIL...1.00IN
WIND...60MPH
$$
GEHRINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:46 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 26, 5:46 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 546 PM CDT Sun Aug 26 2018 .UPDATE... This first round of storms was likely triggered by an old MCV from convection upstream much earlier. This will blow out over the lake by 7 pm. Then we should be mostly quiet into the later evening hours. We then expect another round of storms to develop as the low level jet strengthens into Wisconsin. The concern we have is related to any potential latitudinally oriented old convective boundary with the jet pointing across it. This could set up training storm scenario. It's very difficult to pin point where or if that will happen. For now, the encouraging news is that the more reliable guidance is keeping the core of that heavier rain north of Madison and Milwaukee. But, vigilance is required as convection can and will take on a life of its own and throw a monkey wrench in our expectations. && .AVIATION(00Z TAFS)... We should remain VFR through the TAF period. The exception will be a period of lowering CIGS to MVFR or even IFR in any stronger thunderstorm activity. Once the storms across the southeast push out over the lake early this evening, we should be generally quiet into the later evening hours. Then another round of showers and storms is expected from about 05-08z Mon...give or take. Once that moves out, we will just have a lingering smaller chance of showers and storms through the remainder of the TAF period. && .PREV DISCUSSION... (Issued 224 PM CDT Sun Aug 26 2018) SHORT TERM... Rest of this Afternoon through Tonight..Forecast Confidence is Medium... Clusters of thunderstorms are expected to move into the western portions of the forecast area around 4 PM or so. These should then move east with time through the evening hours. Additional development can be expected along various outflow boundaries, making for what will likely be a rather messy evening of convection. Instability is quite high across the area, so once convection does develop, there will be an associated wind gust threat. There will also be a threat for large hail, though this will be mitigated somewhat by high freezing levels. The tornado threat is low but non-zero, with eastward surging line segments and boundary interactions as the most likely features from which to see a brief tornado. Additional thunderstorm development is then expected late this evening into the overnight as the low level jet noses into the area. The most widespread activity late tonight should be across central Wisconsin, though a few scattered storms may develop across the southern portion of the state. Along with the threat for severe weather, heavy rain and flooding remain a significant concern. With PWATs in excess of 2 inches, lots of CAPE and high freezing levels, rainfall rates will be very high with any convection this afternoon. Even with progressive movement, today's storms could easily produce a quick 1-2" of rain in less than an hour. The flood and flash flood threat will be greatest across the central and southern forecast area, where soils are most saturated from last week's rainfall. Monday through Tuesday Morning - Confidence...Medium Another hot and humid day is on tap for Monday as southwesterly flow continues across southern Wisconsin. Appears as though there will be some leftover showers extending from central Lake Michigan southwest through southwest Wisconsin Monday morning downstream from an elongated mid level shortwave trough. Once this convection clears by late morning, temperatures should quickly rise while surface dew points linger in the low to mid 70s. Heat indices max out around the mid 90s in the afternoon, so a heat advisory is not looking likely at this point. Convection should then initiate in northwest Wisconsin Monday afternoon and push east-southeast into the low level moisture transport which will be nosing up into northern Wisconsin. The main question is with how far south that MCS makes it and whether it just stays up in northern WI along the strengthening LLJ. Given the strong low level winds, unstable air mass feeding into it (~2000 J/kg 0-3km MUCAPE) and decent 0-6km effective shear of 30-40kts, can not rule out the chance of severe thunderstorms for southern Wisconsin, mainly on Monday night. Damaging winds, large hail and heavy rainfall would be the main concerns. Precipitable water will be up around 2", so some localized flash flooding is certainly possible if the MCS holds up in any areas. LONG TERM... Tuesday through Wednesday Night - Confidence...Medium Fairly consistent idea between the 26.12z guidance in bringing the cold front into the region on Tuesday but each model has it's own idea of where the convection will initiate. With the ingredients for severe weather will still be there with decent mid level winds and an unstable air mass in place ahead of the front. Just a matter of what the previous night's convection does and where boundaries set up. What happens on Wednesday is a bit up in the air as the previous runs of the NAM/GFS/ECMWF had the front well to the east but now the 26.12z NAM/ECMWF bring another shortwave through the mid level flow and bring another round of convection into the region. Thursday through Saturday - Confidence...Medium to Low With ridging in place for Thursday and Friday, it appears as though there will be a few dry and seasonal days in there before the front lifts back to the north by next weekend. Saturday appears to be the next best chance for storms with the front again cleared by Sunday. AVIATION(18Z TAFS)... Thunderstorms are expected to affect the area this evening. There will likely be a prolonged period of scattered activity from late afternoon or early evening into the mid to late evening hours. Did indicate via TEMPO groups the most likely timeframe for thunderstorm impacts, which look to be during the early to mid evening hours. Outside of thunderstorm impacts, winds will start to increase from the southwest later tonight and tomorrow. A few gusts around 20 knots are possible tomorrow mid day through the afternoon. MARINE... Areas of Dense Fog will remain possible into early evening, especially north of North Point Light. Fog will be most widespread near open waters. Scattered thunderstorms are likely this evening, and a few could be strong or severe, with gusty winds. Frequent lightning is also expected. Southwest winds will gust to near Small Craft Advisory levels on Monday and Tuesday. There will be additional thunderstorm chances late Monday night and again on Tuesday. A cold front will sweep through the area late Tuesday, with high pressure building into the area on Wednesday and Thursday. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Dense Fog Advisory until 7 PM CDT this evening for LMZ643-644. && Update...Davis Tonight/Monday and Aviation/Marine...Boxell Monday Night through Sunday...Halbach
Hazardous weather outlook, Aug 26, 4:07 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 407 PM CDT Sun Aug 26 2018 WIZ046-047-051-052-056>060-062>072-272115- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 407 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Thunderstorms are expected into tonight, some of which may be severe. Damaging winds, large hail and heavy rainfall leading to localized flash flooding are the main severe threats. .DAYS TWO THROUGH SEVEN...Monday through Sunday Additional thunderstorms and an associated risk for heavy rain can be expected again Monday and Tuesday. A few strong or severe thunderstorms are possible during these times as well. The possible heavy rain will result in a risk for flooding, especially for areas that have seen very heavy rain over the last week. Heat index values may reach the middle 90s on Monday. A chance for thunderstorms will return for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into tonight. LMZ643>646-272115- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 407 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Thunderstorms are likely tonight, some of which may be severe and produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Sunday Thunderstorms are likely at times Monday through Tuesday. There will be a chance that some of the storms may be severe each day through Tuesday. Gusty southwest winds may reach Small Craft Advisory levels Monday and Tuesday. A chance for thunderstorms will return for Friday and Saturday. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 26, 5:38 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
538 PM CDT SUN AUG 26 2018
WIZ051-052-058>060-262330-
Dodge-Sheboygan-Ozaukee-Washington-Fond Du Lac-
538 PM CDT SUN AUG 26 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OZAUKEE...
EASTERN FOND DU LAC...NORTHERN WASHINGTON...SHEBOYGAN AND
NORTHEASTERN DODGE COUNTIES...
At 538 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Central Lake Winnebago to 6 miles
northeast of Lomira to near Mayville. Movement was east at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Fond Du Lac, Plymouth, Sheboygan Falls, Mayville, North Fond Du Lac,
Kewaskum, Horicon, Howards Grove, Juneau, Oostburg, Lomira, Belgium,
Fredonia, Kohler, Cedar Grove, Campbellsport, Random Lake, Theresa,
Oakfield and Elkhart Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4389 8816 4389 8778 4370 8778 4349 8779
4341 8877 4369 8853 4389 8854 4389 8841
4394 8840 4394 8817
TIME...MOT...LOC 2238Z 267DEG 35KT 4396 8839 4368 8838 4346 8857
BOXELLLocal storm report, Aug 26, 6:17 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
617 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 W JACKSON 43.32N 88.22W
08/26/2018 M51 MPH WASHINGTON WI CO-OP OBSERVER
OBSERVER JACW3. RELAYED VIA SOCIAL MEDIA.
&&
WOODLocal storm report, Aug 26, 6:37 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
637 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 E HUSTISFORD 43.35N 88.59W
08/26/2018 DODGE WI PUBLIC
9 INCH DIAMETER TREE BRANCH DOWN.
&&
WOODLocal storm report, Aug 26, 6:47 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
647 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 1 WNW JACKSON 43.33N 88.18W
08/26/2018 WASHINGTON WI TRAINED SPOTTER
MULTIPLE 4 TO 6 INCH DIAMETER TREE BRANCHES
DOWN AT KERRY INGREDIENTS ON HIGHWAY 60.
SIMILAR SIZE BRANCHES DOWN 4 BLOCKS TO THE
EAST. PARKING SIGN WITH CONCRETE BASE
KNOCKED OVER. TIME ESTIMATED FROM RADAR.
&&
WOODLocal storm report, Aug 26, 7:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 1 ESE SHEBOYGAN 43.75N 87.69W
08/26/2018 M44 MPH LMZ643 WI C-MAN STATION
C-MAN STATION SGNW3. SHEBOYGAN LAKESHORE.
&&
WOODSpecial weather statement, Aug 26, 8:08 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 808 PM CDT SUN AUG 26 2018 WIZ067>069-270145- Green-Lafayette-Rock- 808 PM CDT SUN AUG 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFAYETTE...GREEN AND SOUTHWESTERN ROCK COUNTIES... At 807 PM CDT, a strong thunderstorm was located 7 miles east of Winslow, or 7 miles south of Monroe, moving northeast at 40 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Monroe, Brodhead, Orfordville, Monticello, Albany, Newark, South Wayne, Browntown and Juda. LAT...LON 4251 8996 4283 8950 4257 8915 4250 8931 TIME...MOT...LOC 0107Z 228DEG 37KT 4250 8966 HALBACH
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:04 PM CDT | Tornado Warning | MKX | Columbia | 20 min |
| Aug 26, 8:08 PM CDT | Special Weather Statement | MKX | Green | 37 min |
| Aug 26, 8:50 PM CDT | Special Weather Statement | MKX | Dodge | 55 min |
| Aug 26, 9:02 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 31 min |
| Aug 26, 9:10 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 35 min |
| Aug 26, 9:29 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 31 min |
| Aug 26, 9:38 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Washington | 37 min |
| Aug 26, 9:53 PM CDT | Severe Thunderstorm Warning | MKX | Walworth | 36 min |
| Aug 26, 10:18 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Ozaukee, Waukesha | 16 min |
| Aug 26, 10:22 PM CDT | Special Marine Warning | MKX | 38 min | |
| Aug 26, 11:04 PM CDT | Flash Flood Warning | MKX | Milwaukee, Ozaukee | 3 hr |
| Aug 26, 11:06 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 39 min |
| Aug 26, 11:10 PM CDT | Special Marine Warning | MKX | 65 min | |
| Aug 26, 11:42 PM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 19 min |
| Aug 26, 11:48 PM CDT | Special Marine Warning | MKX | 57 min | |
| Aug 27, 12:56 AM CDT | Special Marine Warning | MKX | 64 min | |
| Aug 27, 1:59 AM CDT | Flash Flood Warning | MKX | Ozaukee | 3 hr |
| Aug 27, 2:14 AM CDT | Areal Flood Advisory | MKX | Dodge, Washington | 3 hr |
| Aug 27, 2:20 AM CDT | Areal Flood Advisory | MKX | Ozaukee, Sheboygan | 3 hr |
| Aug 27, 3:27 AM CDT | Small Craft Advisory | MKX | 40 hr | |
| Aug 27, 5:03 AM CDT | Areal Flood Warning | MKX | Ozaukee, Washington | 15 hr |
| Aug 27, 6:27 AM CDT | Marine Dense Fog Advisory | MKX | 5 hr | |
| Aug 27, 9:12 AM CDT | River Flood Warning | MKX | Ozaukee | 72 hr |
| Aug 27, 9:12 AM CDT | River Flood Warning | MKX | Ozaukee | 4 days |
| Aug 27, 11:45 AM CDT | Flash Flood Watch | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 10 more | 35 hr |
| Aug 27, 3:13 PM CDT | Marine Dense Fog Advisory | MKX | 10 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.